Dr. Bray Links

Friday, April 17, 2015

Leg Swelling? Maybe its caused by medications


The association of calcium channel blockers with peripheral edema is well known. While vasodilating calcium channel blockers—amlodipine, felodipine, and nifedipine—are frequently associated with peripheral edema, that adverse effect is less common with verapamil and diltiazem. The correct answer in this clinical scenario is pramipexole (although diltiazem is a reasonable possibility).

The potential for pramipexole to cause peripheral edema in an otherwise healthy patient is not as well recognized. This concern was documented in an older retrospective case series that was published in 2000. A total of 300 patients were receiving pramipexole therapy; 17 developed peripheral edema with a mean (±SD) time of onset of 2.6 ± 3.6 months (range, 0.25-11 months) after initiating therapy. The mean (±SD) dose at onset of edema was 1.7 ± 1.0 mg/day (dose range, 0.75-3 mg/day), and the mean (±SD) dose when the edema was at its maximum was 2.6 ± 0.7 mg/day (dose range, 1.5-3 mg/day). The edema rapidly resolved with discontinuation and recurred in every patient with rechallenge. The researchers noted that this adverse event appeared to be dose dependent but also idiosyncratic, as no predisposing features were identified in the patients who did develop edema. Furthermore, the authors noted that the development of edema resulted in extensive medical evaluation in some patients and was only minimally responsive to diuretic therapy.

Drug-induced edema is not a dangerous side effect, but our patients often think it is. Seeing peripheral edema often causes patients to worry about conditions like failure. It's fairly commonly associated with a number of medications (Table). The drugs most frequently associated with this adverse effect are the dihydropyridine calcium channel blockers —nifedipine, felodipine, and amlodipine. Pioglitazone very commonly causes peripheral edema. Nonsteroidal anti-inflammatory drugs (NSAIDs) can also cause peripheral edema. Hormonal therapy with testosterone and estrogen can lead to fluid retention and peripheral edema. Gabapentin is associated with peripheral edema, an adverse effect that appears to be dose dependent and was reported in 7.5% of persons receiving ≥ 1800 mg in a pooled analysis of three clinical trials. Pregabalin is also recognized to carry a risk for peripheral edema. Those are drugs that are commonly used, and you are likely to encounter this adverse effect in your own practice. Less well recognized is the risk with proton pump inhibitors—omeprazole, lansoprazole, and pantoprazole.


http://www.medscape.com/viewarticle/842992_2

No comments:

Post a Comment